- 10 Downloads
An event is serious (based on the ICH definition) when the patient outcome is:
* congenital anomaly
* other medically important event
In a retrospective study, six patients (4 men and 2 women) aged 49−78 years were described, who developed Escherichia coli infection (3 patients), Klebsiella infection (1 patient) and Enterococcus faecalis infection (2 patients) complicated by intestinal peritonitis during early period of peritoneal dialysis following administration of methylprednisolone, prednisone and cyclophosphamide for anti-neutrophil cytoplasmic antibody-associated systemic vasculitis [durations of treatments to reactions onsets and outcomes not stated; not all routes stated].
The patients had anti-neutrophil cytoplasmic antibody-associated systemic vasculitis. The patients were treated with an immunosuppressive regimen comprised of continuous venous pulse therapy of methylprednisolone 0.5−1.0g for three days, followed by prednisone 0.5 mg/kg/day for one month. Subsequently, the dose of prednisone was gradually tapered. The patients were also treated with IV cyclophosphamide 0.5 g/m2 once a month. During the remission period, the dose of prednisone was reduced to 10 mg/day. The patients had renal failure. Hence, they were undergoing peritoneal dialysis. The patients were admitted to the hospital due to peritonitis during the early peritoneal dialysis period.
The peritoneal dialysis treatment was withdrawn due to recurrent peritonitis in all the patients. Infection with opportunistic bacteria was noted in all the patients. Two patients were infected with Enterococcus faecalis, one patient was infected with Klebsiella, and three patients were infected with Escherichia coli. Consequently, diagnosis of intestinal peritonitis was made. Four patients were infected with multidrug resistant bacteria. The patients had disease severity score ranging between 3−4. Two men died during hospitalisation. One of the two men died due to due to septic shock and the other died due to respiratory failure.1
Author comment: "Although AASV symptoms in the peritonitis group improved after immunosuppressive therapy prior to the PD treatment, relapses of AASV may occur in the initially involved organs (in our case, the digestive system) and develop into intestinal peritonitis". "Highly active [antineutrophil cytoplasmic antibody-associated systemic vasculitis] patients . . . and receiving high doses of corticosteroids may be at higher risk for PD-related peritonitis."
Two out of six patients died during hospitalisation. Patient specific cause of death not stated in the article.